Methamphetamine Associated Cardiovascular Complications
Author(s): Andrew Barnes, Alina Babar*, Rony Shah, Samantha Williams, Olu Oyesanmi, Jeffrey Jordan
Cardiovascular complications are the second most common cause of death in methamphetamine use following accidental overdose. Methamphetamine use remains at an alarmingly high rate in the United States. With approximately 51 million users between the ages of 15 to 64 years, cardiovascular dysfunction secondary to methamphetamine will soon become more prevalent in our emergency departments.
We present the case of a 28-year-old male who presented to the emergency department with shortness of breath, cough and intermittent diarrhea. Patient was initially thought to have and treated for severe sepsis. However, as his clinical course in the hospital progressed, it was clear that patient had developed severe heart failure due to his substance use history. He developed multiple cardiovascular complications including severe biventricular failure requiring acute mechanical circulatory support.
This case highlights cardiovascular complications associated with methamphetamine use. It has become increasingly important for research to focus on understanding the pathogenesis of methamphetamine induced cardiovascular disease at a molecular and pathological level. Physician awareness will lead to early diagnosis and treatment of cardiovascular disease due to methamphetamine use. With so much attention on the opioid crisis, the consequences or sequela of methamphetamine use are at risk of being overshadowed.